Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 18, 2018Dakota County, Goodhue County, Minnesota; Eau Claire County, Pepin County, Pierce County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jun 18, 2018, 2:39 AM CDT for Dakota County, Goodhue County, Minnesota; Eau Claire County, Pepin County, Pierce County, Wisconsin. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2018, 2:39 AM CDT (07:39 UTC)
Expired
Jun 18, 2018, 4:30 AM CDT
In force
111 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Goodhue County, MN, Eau Claire County, WI, Pepin County, WI, Pierce County, WI

The radar

The Minneapolis radar (KMPX), 98 km from the middle of the area, began a volume at 07:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2040 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
954 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

985 
WWUS83 KMPX 180739
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
239 AM CDT MON JUN 18 2018
 
MNZ070-078-WIZ024>028-180930-
Dakota-Goodhue-Chippewa-Pierce-Dunn-Eau Claire-Pepin-
239 AM CDT MON JUN 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH 
430 AM CDT...

A LINE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL AFFECT THE 
FOLLOWING COUNTIES... 

Dakota...Goodhue...Chippewa...Pierce...Dunn...Eau Claire...Pepin...

At 233 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line 
extending from near Cannon Falls to near Plum City to near Fall 
Creek, slowly shifting to the east. Approximately 1 to 2 inches of 
additional rainfall can be expected through 430 AM, which may lead 
to localized flooding, including ponding of water on roads and 
filling of ditches and other low lying areas.

Motorists should use extra caution as heavy rain can significantly 
reduce visibility. In addition, water covered roads can be difficult 
to see at night and vehicles at higher speeds are easily subject to 
hydroplaning.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Red Wing, Menomonie, Cottage Grove, Hastings, Rosemount,
Chippewa Falls, Altoona, Lake Hallie, Prescott, Cannon Falls and
Stanley.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 40 and 86.
 U.S. Highway 53 between mile markers 86 and 101.
 U.S. Highway 61 between mile markers 82 and 104.

This includes Treasure Island Casino.
 
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9200 4441 9209 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4420 9303
      4447 9304 4448 9308 4474 9313 4478 9288
      4475 9281 4479 9278 4486 9232 4485 9216
      4489 9214 4506 9092 4460 9093
TIME...MOT...LOC 0733Z 180DEG 0KT 4475 9132 4447 9279 
$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 11:04 PM CDT, 3 hours 35 minutes earlier.

Area forecast discussion, Jun 17, 11:04 PM CDT, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1104 PM CDT Sun Jun 17 2018

.Updated for 06Z Aviation Discussion...
Issued at 1102 PM CDT Sun Jun 17 2018

&&

.SHORT TERM...(This evening through Monday)
Issued at 424 PM CDT Sun Jun 17 2018

Subtle short wave has helped kick off storms from southwest MN
into east central MN and northwest WI. A cold front extended along
this area as well, and there is quite the temp and dew point
difference. Precipitable water values remain around two inches.
Winds aloft are not all that impressive, but the low level jet is
anticipated to strengthen by about 10-15 knots this evening per
several short term models. Front is projected to accrue more of an
ene-wsw orientation, and with storms continuing to develop to the
southwest, the concern is for storms to move across the same area
tonight. Several other factors are present as well, and some areas
could pick up several inches of rain. Thus issued a flash flood
watch in coordination with neighboring offices. Severe weather is
also a concern and while some storms have shown decent rotation
and updraft strength, there have not yet been any reports of
severe weather in our area.

Once the front moves through, abundant residual moisture and temps
dropping by 20-25 degrees should promote extensive cloud cover
later tonight and tomorrow morning.

.LONG TERM...(Monday night through Sunday)
Issued at 424 PM CDT Sun Jun 17 2018

With upper low over Hudson Bay and upper high centered over the
southeast, upper flow over MN/WI will mostly be zonal later
tomorrow, and then our area is affected by southwest flow from
the next upper low moving into the western states. Thus have
precip chances over most of the area through Tuesday night, though
probabilities will be on the low side. Western upper low will
slowly move east, and flow will become favorable for general lift
with any short waves, none of which appear to be very strong. Thus
have low chances for precip later Wednesday through the rest of
the week. Temperatures look seasonable for the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1102 PM CDT Sun Jun 17 2018

A cold front will slowly move through the region overnight with
northwest winds and MVFR, possibly IFR ceilings after is passes.
Expect some showers and thunderstorms to continue overnight, but
they should gradually shift southward. Ceilings should gradually
improve on Monday, with VFR conditions spreading from west to east
Monday afternoon.

KMSP...
Winds should remain northerly, with a few lingering showers and
thunderstorms overnight. Should see MVFR and possibly IFR
conditions overnight as low clouds move in. Expect VFR conditions
to return Monday afternoon as winds become more northeasterly.

/OUTLOOK FOR KMSP/
Tue...VFR. Wind NE 10 kts.
Wed...VFR. Wind ENE 10G15 kts.
Thu...VFR. Wind ESE 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch until 7 AM CDT Monday for WIZ023>028.

MN...Flash Flood Watch until 7 AM CDT Monday for MNZ063-070-078.

&&

SHORT TERM...TDK
LONG TERM...TDK
AVIATION...JRB
Hazardous weather outlook, Jun 17, 7:07 PM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
707 PM CDT Sun Jun 17 2018

MNZ063-069-070-076>078-083>085-091>093-WIZ014>016-023>028-190015-
Washington-Scott-Dakota-Le Sueur-Rice-Goodhue-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
707 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of east central
Minnesota...south central Minnesota...southeast Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Tonight

Expect scattered thunderstorms this evening. A few storms could
produce heavy rain and be strong to severe.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday and again late
Thursday through Saturday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

MNZ041>045-047>062-064>068-073>075-082-190015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Yellow Medicine-
Renville-McLeod-Sibley-Carver-Redwood-Brown-Nicollet-Watonwan-
707 PM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southwest Minnesota and west central Minnesota.

.DAY ONE...Tonight

A few thunderstorms are possible this evening, but the threat for
severe weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday into Tuesday and again late
Thursday through Saturday. Severe weather is not expected at this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

In the hours before

Special weather statement, Jun 17, 8:46 PM CDT, 5 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
846 PM CDT SUN JUN 17 2018

WIZ027-028-180345-
Chippewa-Eau Claire-
846 PM CDT SUN JUN 17 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

Chippewa...Eau Claire...

At 846 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS over Eau Claire.

HEAVY RAIN WILL BE NEAR...
  Chippewa Falls, Lake Hallie and Lake Wissota around 846 PM CDT.

Other locations impacted by heavy rain include Bateman, Eau Claire
Airport and Seymour.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 61 and 71.
 U.S. Highway 53 between mile markers 86 and 99.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4493 9123 4472 9145 4482 9161 4499 9139
TIME...MOT...LOC 0146Z 180DEG 0KT 4482 9149

AMK
Special weather statement, Jun 17, 9:07 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
907 PM CDT SUN JUN 17 2018

MNZ078-180245-
Goodhue-
907 PM CDT SUN JUN 17 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOODHUE COUNTY...

At 907 PM CDT, a strong thunderstorm was located near Goodhue, or 14
miles southwest of Red Wing, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Zumbrota, Goodhue, Wanamingo and Bellechester.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4426 9281 4445 9277 4448 9243 4437 9243
      4436 9255 4428 9255
TIME...MOT...LOC 0207Z 248DEG 29KT 4437 9269

AMK
Special weather statement, Jun 17, 9:32 PM CDT, 5 hours 7 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
932 PM CDT SUN JUN 17 2018

MNZ078-WIZ024>026-180300-
Goodhue-Pierce-Dunn-Pepin-
932 PM CDT SUN JUN 17 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
GOODHUE...PEPIN...SOUTHEASTERN PIERCE AND SOUTHWESTERN DUNN
COUNTIES...

At 932 PM CDT, strong thunderstorms were clustered near Plum City, or
16 miles northeast of Red Wing, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Menomonie, Durand, Pepin, Elmwood, Eau Galle, Plum City, Stockholm,
Frontenac, Weston, Central Point, Arkansaw and Downsville.

This includes U.S. Highway 61 between mile markers 82 and 85.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4460 9200 4458 9203 4442 9208 4441 9210
      4442 9212 4443 9220 4445 9224 4445 9243
      4475 9241 4488 9192 4460 9193
TIME...MOT...LOC 0232Z 252DEG 32KT 4466 9226

AMK
Special weather statement, Jun 18, 2:39 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
239 AM CDT MON JUN 18 2018

MNZ070-078-WIZ024>028-180930-
Dakota-Goodhue-Chippewa-Pierce-Dunn-Eau Claire-Pepin-
239 AM CDT MON JUN 18 2018

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED THROUGH
430 AM CDT...

A LINE OF THUNDERSTORMS WITH MODERATE TO HEAVY RAIN WILL AFFECT THE
FOLLOWING COUNTIES...

Dakota...Goodhue...Chippewa...Pierce...Dunn...Eau Claire...Pepin...

At 233 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS along a line
extending from near Cannon Falls to near Plum City to near Fall
Creek, slowly shifting to the east. Approximately 1 to 2 inches of
additional rainfall can be expected through 430 AM, which may lead
to localized flooding, including ponding of water on roads and
filling of ditches and other low lying areas.

Motorists should use extra caution as heavy rain can significantly
reduce visibility. In addition, water covered roads can be difficult
to see at night and vehicles at higher speeds are easily subject to
hydroplaning.

LOCATIONS IMPACTED INCLUDE...
Eau Claire, Red Wing, Menomonie, Cottage Grove, Hastings, Rosemount,
Chippewa Falls, Altoona, Lake Hallie, Prescott, Cannon Falls and
Stanley.

This includes the following highways...
 Interstate 94 in Wisconsin between mile markers 40 and 86.
 U.S. Highway 53 between mile markers 86 and 101.
 U.S. Highway 61 between mile markers 82 and 104.

This includes Treasure Island Casino.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4460 9200 4441 9209 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256 4420 9303
      4447 9304 4448 9308 4474 9313 4478 9288
      4475 9281 4479 9278 4486 9232 4485 9216
      4489 9214 4506 9092 4460 9093
TIME...MOT...LOC 0733Z 180DEG 0KT 4475 9132 4447 9279

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:05 PM CDTSpecial Weather StatementMPXDakota25 min
Jun 17, 7:49 PM CDTSpecial Weather StatementMPXWashington26 min
Jun 17, 9:07 PM CDTSpecial Weather StatementMPXGoodhue38 min
Jun 17, 8:46 PM CDTSpecial Weather StatementMPXEau Claire119 min
Jun 17, 9:32 PM CDTSpecial Weather StatementMPXPierce28 min
Jun 18, 4:32 AM CDTSpecial Weather StatementMPXChippewa, Eau Claire58 min
Jun 18, 10:31 AM CDTRiver Flood WarningMPXEau Claire4 days
Jun 18, 10:31 AM CDTRiver Flood WarningMPXChippewa, Eau Claire68 hr
Jun 18, 10:31 AM CDTRiver Flood WarningMPXBuffalo, Pepin5 days

Nearby

Special Weather Statements in Wisconsin, 2018Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.